Jump to content
Altostrata

Aydemir, 2018 SSRI Induced Apathy Syndrome

Recommended Posts

Altostrata

Psychiatry and Behavioral Sciences 2018;8(2):63-70 http://dx.doi.org/10.5455/PBS.20180115111230

SSRI Induced Apathy Syndrome

Elcin Ozsin Aydemir1 , Eda Aslan2 , Mustafa Kemal Yazici2

 

Full text at www.pbsciences.org/pdf/EN-JMOOD-74045399.pdf

 

ABSTRACT
Objective: Apathy is defined as diminished motivation and reduced goal-directed behavior accompanied by decreased emotional responsiveness. Besides being a symptom of some neurological conditions and psychiatric disorders, apathy is also a known to be an adverse effect of antidepressants. Although attention to antidepressant-induced apathy has been increasing in recent years, studies about apathy are still very limited and generally presented as case reports. Despite being an important cognitive side effect of antidepressants it is not well recognized and may be misinterpreted as a residual symptom of the psychiatric disorder by clinicians. In this study, we aimed to analyze apathy levels of patients with anxiety disorders (AD) and major depressive disorder (MDD) before and after antidepressant treatment, with a prospective design.


Methods: Our study included 20 MDD and 20 AD patients admitted to Mersin University Research and Training Hospital, Outpatient Clinic of Psychiatry, who have not taken any antidepressant medication for at least last one month. Hamilton Depression Rating Scale (HAM-D), Hamilton Anxiety Rating Scale (HAM-A) and Apathy Evaluation Scale (AES) were administered before antidepressant treatment and on the 6th week of the treatment. Correlations and relationships between scale scores were analyzed.


Results: Thirty-five (87,5%) of the 40 patients were taking Selective Serotonin Reuptake inhibitors (SSRIs), while 5 (12,5%) were taking Serotonin-Noradrenalin Reuptake Inhibitors (SNRIs). In the whole group of patients, AES scores increased from a mean of 20,5 at baseline to 25 after antidepressant treatment (p<0,05). The increase in AES scores were significant only in patients taking SSRIs (p<0.001). Symptoms of depression and anxiety were improved in both patient groups. The mean HAM-D scores before and after treatment were 17,8 and 8,2 in MDD patients, respectively (p<0,05). The mean HAM-A score was 18,6 in AD patients before treatment, which decreased to a mean of 9,9 points after treatment (p<0,05).


Conclusion: Despite the reduction in depression and anxiety scores, six weeks of treatmet with SSRIs was associated with the development of apathy in our study group, consisting of patients with MDD or AD. Clinicians should bear in mind that apathy is likely to occur within weeks of SSRI treatment and screen for it during the course of treatment.


Keywords: Anxiety disorder, apathy, major depressive disorder, SSRI, SNRI, side effect

Share this post


Link to post
Share on other sites
ShiningLight

This is so validating! I've spent 20 years being this way and thinking it was me. :( I can even see a difference in myself 10 years ago vs now.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...